Alert archive / Iowa / Wind Advisories in 2022

Wind Advisory 8, NWS Quad Cities, IA

October 12, 20227 counties in Iowa

NWS Quad Cities, IA issued this wind advisory at Oct 12, 2022, 12:31 PM CDT for 7 counties in Iowa. It took effect at Oct 12, 2022, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2022, 12:31 PM CDT (17:31 UTC)
In effect from
Oct 12, 2022, 1:00 PM CDT
Expired
Oct 12, 2022, 7:00 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS73 KDVN 121731
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1231 PM CDT Wed Oct 12 2022

IAZ040>042-051>054-130000-
/O.NEW.KDVN.WI.Y.0008.221012T1800Z-221013T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, and Maquoketa
1231 PM CDT Wed Oct 12 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Buchanan, Delaware, Dubuque, Benton, Linn, Jones and 
  Jackson Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects
  including Halloween decorations. Tree limbs could be blown down
  and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Oct 12, 6:02 AM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, Oct 12, 6:02 AM CDT, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
602 AM CDT Wed Oct 12 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 244 AM CDT Wed Oct 12 2022

At 2 AM, todays cold front has moved into western Iowa with
widespread showers and isolated thunderstorms along and behind
the cold front. Most recent gusts in the showers and storms has
been to 40 knots. Closer to home, southerly winds tonight
continue across the area with speeds of 10 to 20 knots and a few
gusts up to 30 knots along north of Highway 30. Temperatures
across the area are in the lower to mid 60s with dewpoints
ranging from the mid 50s to lower 60s across the area.

&&

.SHORT TERM...(Today and tonight)
Issued at 244 AM CDT Wed Oct 12 2022

Key Messages:

1. There is a marginal risk of severe storms until 7 AM

2. Windy through the day with gusts up to 30 MPH this morning and
again during the late afternoon into the early evening.

3. Two rounds of showers and storms today. The first this morning
and a second round during the mid to late afternoon.

Discussion:

The main forecast concerns today have been winds and precipitation
chances.

In the near term, radar shows blossoming showers and storms which
CAMs have consistently shown over the past few runs. This is
forecast to move eastward across the area through daybreak.
Sufficient shear with most unstable cape of 1000 to 1500 J/KG. A
marginal risk of severe storms remains in place across much of
Iowa, northeast Missouri and northwest Illinois through 7 AM. The
main concerns hail up to 1 inch and any shower or storm tapping
into the 50 knots in the 1000 to 2000 ft layer and transporting
that to the surface for the main severe threat. After 7 AM, winds
aloft weaken significantly bringing the severe threat to an end.

A trough will move across the area this morning as a broad trough
moves into the upper midwest. A lead shortwave will drive the initial
cold front across the area this morning with showers and storms.
The precipitation will quickly move across the area from west to
east this morning. Winds will switch to the west behind the front
with gusts up to 30 MPH possible this morning.

Precipitation will exit our far eastern counties this afternoon with
dry condtions and potentially a brief windy of clearing skies and
winds of 10 to 20 MPH. This occurs as a second shortwave and cold
front dive into the area along the western side of the trough. This
will drive a second cold front across the area with a second round
of rain showers possible this afternoon across Iowa and into the
evening across northwest Illinois. Behind this second front there
will be another increase in northwesterly winds with gusts up to 30
MPH especially in the afternoon. Winds will quickly diminish into
this evening.

There will be a rebound in temperatures ahead of the second front
with high temperatures today in the mid to upper 60s. Low
temperatures on Thursday morning will be noticeably cooler with
lows in the upper 30s to lower 40s.

.LONG TERM...(Thursday through Tuesday)
Issued at 244 AM CDT Wed Oct 12 2022

Key Messages:

1. Cooler temperatures expected through the period with the start of
next week being the coolest

2. Chances for showers Ton Friday.

Discussion:

Main attention in the long term is tied to cold core upper low that
parks itself across the region through most of the forecast period.
Additional shortwaves rotating around the low will bring chances for
showers to start the long term.  Eventually temperatures begin to
moderate for the weekend before a re-enforcing shot of cold air
starts moving into the area from the NW Sunday and in earnest on
Monday.  Highs in the 40s look likely on Monday and Tuesday of next
week with lows well below freezing.

Thursday looks to remain a cooler and windy day.  Lower RH is
expected as drier air aloft and at the surface move into the area.
Winds gusts in the 25 to 30 kt range look possible as well.  Looking
to a fire weather concern, small adjustments in temps/Td could lead
to a decent fire weather setup.  We currently have RH in the mid to
low 20s that afternoon.  If we mix deeper and and have stronger
winds, we could see a threat for ag field fires as most native
grasses are not completely cured yet.

As far as showers go, Friday looks like the best bet as another wave
rotates through the area.  Dry low-levels may mean that most of this
will be in the form of virga.  Nonetheless, these showers don't look
to be that impactful for the are.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 556 AM CDT Wed Oct 12 2022

A cold front has moved to east of KALO early this morning and will
continue to move eastward across eastern Iowa TAF sites and switch
the winds to the west through 18 UTC. Expect wind speeds of 10 to
20 knots through the day with some gusts up to 25 knots this
morning. Scattered showers are possible this morning ahead of the
front. Expecting mainly VFR ceilings with clouds bases mainly
above 4kft. Periods of MVFR ceilings and visibilities are possible
in the strongest showers. A second cold front will move across
the area this afternoon with gusts up to 30 knots possible at KCID
and gusts up to 25 knots at the other TAF sites.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Gibbs
AVIATION...Cousins
Hazardous weather outlook, Oct 12, 10:24 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1024 AM CDT Wed Oct 12 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131530-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1024 AM CDT Wed Oct 12 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will brig rain showers to the area today. Wind
gusts around 30 to 40 MPH are expected this afternoon.

The combination of decreasing relative humidity values, gusty
winds, and the availability of dry fuels in agriculture fields
will lead to an elevated fire danger in east central Iowa this
afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Breezy winds are expected once again Thursday, with peak wind
gusts around 30 to 40 MPH.

The combination of very low relative humidity values, breezy
winds, and the availability of dry fuels in agriculture fields
will lead to an elevated fire danger across all of eastern Iowa,
northwest Illinois and northeast Missouri Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

PS

In the hours before

Special weather statement, Oct 12, 9:51 AM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
951 AM CDT Wed Oct 12 2022

IAZ040>042-051>053-063>065-067-076>078-087-088-098-122300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Iowa-Johnson-Cedar-
Muscatine-Keokuk-Washington-Louisa-Jefferson-Henry IA-Van Buren-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton,
Muscatine, Sigourney, Washington, Wapello, Fairfield,
Mount Pleasant, and Keosauqua
951 AM CDT Wed Oct 12 2022

...Gusty Winds and Elevated Fire Danger Late This Morning And
Afternoon...

A cold front passing through the region will bring increasing west
to northwest winds later this morning into the afternoon. Peak
gusts around 35 to 40 MPH are expected for brief periods,
especially in east central Iowa. Relative humidity will also fall
to low levels this afternoon, resulting in a very high fire
danger. Any fires that do develop will be capable of spreading
quickly. Open burning is discouraged, and farmers are urged to be
cautious while harvesting.

Gusty winds may also blow around unsecured objects, such as
Halloween decorations.

Speck

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 2:56 AM CDTSpecial Weather StatementDVNIowa, Johnson, Keokuk, Washington64 min
Oct 12, 3:15 AM CDTSpecial Weather StatementDVNCedar, Jackson, Jones60 min
Oct 12, 3:18 AM CDTSevere Thunderstorm WarningDVNJohnson, Linn27 min
Oct 12, 3:32 AM CDTSpecial Weather StatementDVNDubuque28 min

Nearby

Wind Advisories in Iowa, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.